Alert archive / California / Gale Warnings in 2009

Gale Warning 82, NWS Eureka, CA

November 20, 2009

NWS Eureka, CA issued this gale warning at Nov 20, 2009, 6:08 AM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2009, 6:08 AM PST (14:08 UTC)
Expired
Nov 20, 2009, 9:11 AM PST
In force
3 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WHUS76 KEKA 201408
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
608 AM PST FRI NOV 20 2009

PZZ450-201800-
/O.EXP.KEKA.GL.W.0081.000000T0000Z-091120T1400Z/
/O.NEW.KEKA.GL.W.0082.091120T1408Z-091120T1800Z/
/O.CON.KEKA.SE.W.0034.000000T0000Z-091120T1800Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
608 AM PST FRI NOV 20 2009

...GALE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. THE
GALE WARNING IS NO LONGER IN EFFECT. A HAZARDOUS SEAS WARNING
REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ470-202215-
/O.EXP.KEKA.GL.W.0081.000000T0000Z-091120T1400Z/
/O.CON.KEKA.SE.W.0034.000000T0000Z-091120T2100Z/
/O.CON.KEKA.SI.Y.0072.000000T0000Z-091121T0200Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
608 AM PST FRI NOV 20 2009

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 6 PM
PST THIS EVENING...
...GALE WARNING HAS EXPIRED...

THE GALE WARNING IS NO LONGER IN EFFECT. A HAZARDOUS SEAS WARNING
REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. A SMALL CRAFT
ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ455-475-202215-
/O.CON.KEKA.GL.W.0081.000000T0000Z-091120T2100Z/
/O.CON.KEKA.SE.W.0034.000000T0000Z-091120T2300Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
608 AM PST FRI NOV 20 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. A
HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$
1 follow-up statement
022 
WHUS76 KEKA 201711
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
911 AM PST FRI NOV 20 2009

PZZ455-475-210115-
/O.CAN.KEKA.GL.W.0081.000000T0000Z-091120T2100Z/
/O.NEW.KEKA.SC.Y.0062.091120T1711Z-091121T0200Z/
/O.CAN.KEKA.SE.W.0034.000000T0000Z-091120T2300Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
911 AM PST FRI NOV 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...
...GALE WARNING IS CANCELLED...
...HAZARDOUS SEAS WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. THE
HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. THE GALE WARNING HAS
BEEN CANCELLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-210115-
/O.CAN.KEKA.GL.W.0082.000000T0000Z-091120T1800Z/
/O.CAN.KEKA.SE.W.0034.000000T0000Z-091120T1800Z/
/O.NEW.KEKA.SW.Y.0062.091120T1711Z-091121T0200Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
911 AM PST FRI NOV 20 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM
PST THIS EVENING...
...GALE WARNING IS CANCELLED...
...HAZARDOUS SEAS WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 6 PM PST
THIS EVENING. THE HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. THE
GALE WARNING HAS BEEN CANCELLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ470-210115-
/O.CAN.KEKA.SE.W.0034.000000T0000Z-091120T2100Z/
/O.NEW.KEKA.SC.Y.0062.091120T1711Z-091121T0200Z/
/O.CAN.KEKA.SI.Y.0072.000000T0000Z-091121T0200Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
911 AM PST FRI NOV 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING IS CANCELLED...
...SMALL CRAFT ADVISORY FOR WINDS IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. THE
HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. THE SMALL CRAFT
ADVISORY FOR WINDS HAS BEEN CANCELLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Nov 20, 4:15 AM PST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 20, 4:15 AM PST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
415 AM PST FRI NOV 20 2009

.SYNOPSIS...MODERATE TO HEAVY RAIN...WITH HIGHER ELEVATION
SNOW...EXPECTED TODAY AS A COLD FRONT MOVES ACROSS THE REGION. COLD
AND UNSTABLE AIR AND ANOTHER WEAK DISTURBANCE WILL MAINTAIN A CHANCE
OF PRECIPITATION THROUGH THE WEEKEND.
&&

.DISCUSSION...S TO SE WINDS PREVAIL THIS MORNING AS A COLD FRONT
APPROACHES THE COAST. THE TIGHTENING GRADIENT IS RESULTING IN GUSTY
WINDS ALONG THE COAST AND OVER THE HIGHER TERRAIN OF THE INTERIOR.
GUSTS TO 40 TO 60 MPH ALREADY REPORTED IN HUMBOLDT/DEL NORTE
COUNTIES EXPECTED TO CONTINUE THROUGH SUNRISE BEFORE WEAKENING. WV
IMAGERY SHOWS JET MAX ROTATING AROUND BASE OF THE TROUGH AROUND
38N/130W AND RAIN CHANCES WILL INCREASE THIS MORNING AS THE TROUGH
APPROACHES THE COAST. EXPECT A FEW HOURS OF MDT PRECIP THIS
MORNING AS THE FRONT PUSHES INLAND WITH WIDESPREAD RAINFALL TOTALS
OF 1 TO 2 INCHES. THE TROUGH AXIS MOVES ONSHORE EARLY THIS AFTERNOON
WITH COOLING MID LEVELS AND STEEPENING LAPSE RATES RESULTING IN
INSTABILITY SHOWERS WITH THE POSSIBILITY OF SMALL HAIL ALONG THE
REDWOOD COAST. NSSL BRIGHT BAND ANALYSIS INDICATES SNOW LEVELS
AROUND 5500 FT ACROSS DEL NORTE COUNTY THIS MORNING. SNOW LEVELS
WILL LOWER THROUGH THE DAY AS COLD AIR FILTERS INTO THE REGION
BOTTOMING OUT AROUND 2500 FT LATE TONIGHT. ALTHOUGH THE BEST
MOISTURE REMAINS AHEAD OF THE COLDEST AIR...EXPECT SNOW
ACCUMULATIONS OF 3 TO 5 INCHES ABOVE 3500 FT ACROSS EASTERN TRINITY
COUNTY BY THIS EVENING WITH UP TO 2 INCHES ABOVE 3000 FT IN DEL
NORTE/HUMBOLDT AND WESTERN TRINITY COUNTIES. INSTABILITY SHOWERS
WILL PERSIST THROUGH THE NIGHT BEFORE A BRIEF LULL EARLY SAT AS A
SHORT WAVE RIDGE MOVES ACROSS THE REGION. PRECIP CHCS INCREASE LATE
SAT AS A WEAKER SHORT WAVE TROUGH MOVES ACROSS THE REGION.
CONDITIONS SHOULD DRY OUT AND STABILIZE EARLY NEXT WEEK AS A DIRTY
RIDGE BUILDS OVER THE REGION. MODELS CONTINUE TO INDICATE NEBULOUS
SHORT-WAVES MOVING OVER THE TOP OF THE RIDGE...WHICH MAY PRODUCE
LIGHT RAIN ACROSS THE NORTH COAST REGION FROM TIME TO TIME. THE GFS
AND ECWMF MODELS WERE OUT OF SYNC ON A FRONTAL SYSTEM EXPECTED
THANKSGIVING DAY AND FOR NOW WE HAVE GONE WITH A CHANCE OF RAIN.
BC/DJB
&&

.MARINE...MODELS HAVE PULLED BACK ON THE EXTENT OF THE WINDS THIS
MORNING...LEAVING CONFINED WINDOWS OF GALE CONDITIONS. WITH THE S
FLOW AHEAD OF THE FRONT THE WINDY PLACE WILL BE AROUND CAPE
MENDOCINO AND JUST ON THE LEE SIDE. THIS HAS BEEN SHOWING WELL WITH
BUOY 22...WHERE AS OF 3 AM SUS WINDS WERE 34 GUSTING TO 42. AS THE
FRONT APPROACHES THE PRES GRAD ABOUT IT WILL ALLOW FOR A SLACKING OF
THE WINDS. THIS SHOULD BE SEEN AT THE BUOYS AROUND SUNRISE. THERE
WILL BE A BRIEF PULSE OF SUB GALE WINDS BEHIND THE FRONT BEFORE
PULLING BACK TO MODERATE WINDS. SEAS WILL LAG IN DECAY BEHIND THE
WINDS...BUT WILL BE OUT OF HAZ SEAS WARNING LEVEL BY AFTERNOON. MANY
OF THE WARNINGS OUT FOR THE WATERS WERE SCALED BACK DUE AS A RESULT
OF WINDS NOT BEING AS WIDE SPREAD. THE FRONT WILL CONTINUE TO WEAKEN
AS THE PARENT LOW MOVES ACROSS SRN BRITISH COLUMBIA TODAY AND WEAK
HIGH PRES PUSHES IT TO THE S. AFTER A POST FRONTAL TROUGH THAT WILL
CROSS THE WATERS OVER THE WEEKEND...HIGH PRES WILL BUILD ALLOWING
FOR EASING WINDS. SWELL WILL REMAIN SOMEWHAT ELEVATED FOR THE NEXT
SEVERAL DAYS. BFG
&&

.AVIATION...RAIN HAS BEGUN AT CEC THIS MORNING AND WILL BE INTO ACV
SHORTLY. RAIN WILL PLAGUE THE COASTAL AIRPORTS THROUGH MUCH OF THE
DAY...TURNING TO SHOWERS IN THE AFTERNOON. WHILE NO VSBY
RESTRICTIONS HAVE DEVELOPED YET...THIS WILL WARRANT WATCHING. THAT
SAID...THE LOWERING CEILINGS WILL KEEP THE DAY IFR FOR THE COASTAL
REGION. WINDS WILL REMAIN A CONCERN ALONG WITH MID LEVEL WIND SHEAR
OUT AHEAD OF THE FRONT. 850MB FORECAST WINDS ARE SHOWING AS HIGH AS
60 KTS AHEAD OF THE FRONT WHILE SFC WINDS WILL BE IN THE 15 TO 25 KT
RANGE. WINDS WILL DIMINISH THROUGH THE COLUMN IN THE WAKE OF THE
FRONT. UKI WILL ALSO BE IFR FOR THE BETTER PART OF THE NEXT 24 HRS
BUT WILL BREAK OUT BY FRI NGT AS A WEAKENING FRONT SLIPS THROUGH AND
SKIES BEGIN TO CLEAR AND CEILINGS LIFT. SE WINDS THIS MORNING WILL
SHIFT TO THE NW BEHIND THE FRONT...BUT NO SIG INC IN WINDS IS
EXPECTED. BFG
&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT PST
     TONIGHT FOR CAZ004.

NORTHWEST CALIFORNIA COASTAL WATERS...GALE WARNING UNTIL 6 AM PST
     EARLY THIS MORNING FOR PZZ450-470.

     HAZARDOUS SEAS WARNING UNTIL 10 AM PST THIS MORNING FOR PZZ450.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM PST THIS EVENING FOR
     PZZ470.

     HAZARDOUS SEAS WARNING UNTIL 1 PM PST THIS AFTERNOON FOR PZZ470.

     GALE WARNING UNTIL 1 PM PST THIS AFTERNOON FOR PZZ455-475.

     HAZARDOUS SEAS WARNING UNTIL 3 PM PST THIS AFTERNOON FOR PZZ455-
     475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Nov 20, 4:26 AM PST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
426 AM PST FRI NOV 20 2009

CAZ004-211230-
UPPER TRINITY RIVER-
426 AM PST FRI NOV 20 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAIN WITH HIGHER ELEVATION SNOW EXPECTED TODAY AS
A STORM SYSTEM MOVES ACROSS NORTHWEST CALIFORNIA. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FROM 8 AM TODAY TO MIDNIGHT TONIGHT.
SEE SFOWSWEKA FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
WITH ANY REPORTS OF SNOW ACCUMULATION OR ANY OTHER SIGNIFICANT
WEATHER.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 3:04 AM PSTSmall Craft Advisory for WindsEKA6 hr
Nov 20, 5:56 AM PSTSpecial Marine WarningEKA34 min
Nov 20, 9:11 AM PSTSmall Craft AdvisoryEKA48 hr
Nov 20, 9:11 AM PSTSmall Craft Advisory for Hazardous SeasEKA11 hr
Nov 20, 2:24 PM PSTSmall Craft AdvisoryEKA42 hr

Nearby

Gale Warnings in California, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.